Delaware, 2004

Flood in Delaware, April 14, 2004

April 14, 2004 · NWS PHI · 1 event in 1 county or zone

Runoff from the heavy rain that fell on the 12th and 13th caused flooding along the Saint Jones River. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Runoff from the heavy rain that fell on the 12th and 13th caused flooding along the Saint Jones River. The Saint Jones River in Dover was above its 6 foot flood stage from 956 a.m. EDT through 306 p.m. EDT on the 14th. It crested at 6.14 feet at 11 a.m. EDT. The two day storm total in Dover was 2.67 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 14, 7:48 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 14, 7:48 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
848 AM EDT WED APR 14 2004

NOW THAT WEVE HAD TIME TO LOOK AT THE 06Z MODEL GUIDANCE, WEVE
ISSUED A SECOND UPDATE TO PLAY DOWN THE CHANCE OF SHRA AND TSRA OVER
SRN NJ AND TO BRING THE MORNING ACTIVITY UP INTO THE SRN PORTION OF
THE LWR DE RVR VALLEY. THE 06Z GFS LOOKED GOOD ON ITS OMEGA FIELDS
WHEN CORRELATED TO AREA OF SHRA N OF THE H5 LOW AND STILL IN RT REAR
QUAD OF UPPER JET. LIGHTNING ACTIVITY HAS WANED A FAIR AMOUNT BUT
NOT YET DISSIPATED COMPLETELY OVER LAST HR. STAB INDICES ARE
MARGINAL FOR TSTMS, BUT KEPT IN THE CHANCE AS THEY WERE PRETTY
MARGINAL WHEN THE LIGHTNING BLOSSOMED A COUPLE OF HOURS AGO. PREV
AFDS BELOW.
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...SCA.
MARINE/DEL BAY...SCA LOWER DELAWARE BAY.
&&

MPD

******************************************************************

SEEING CLOUD TO GROUND LIGHTNING WITH ACTIVITY MOVING INTO CENTRAL
DELMARVA AT TIME, AND SO HAVE UPDATED ACCORDINGLY PRODUCTS FOR SRN
ZONES. NO OTHER CHANGES TO FCST. PREV AFD IS BELOW.
&&

MPD

******************************************************************

OUR DRY PERIOD WILL BE SHORTLIVED. YESTERDAYS RAIN MOVED OFF TO THE
NE BEFORE MIDNIGHT GIVING US A GOOD 6 TO 8 HOURS OF RELATIVELY DRY
WX. BUT WITH THE UPPER LOW MOVING ENE FROM THE TENNESSEE VLY...WE
CAN EXPECT ANOTHER ROUND OF SHWRS TODAY INTO TNGT AS A SURFACE WAVE
DEVELOPS OVER SRN VA AND MOVES OFF THE MID ATLC COAST TNGT.  WE MAY
EVEN HAVE A FEW MORE TSTMS THIS AFTN...ESP SRN ZONES. WILL END PCPN
LATER TNGT AS SYSTEM BEGINS TO PULL OFF TO THE EAST. SKIES WILL
BEGIN TO CLEAR FROM W TO E TWRD DAYBRK. THEN IT LOOKS LIKE A STRING
OF PLEASANT SPRING WX...ALTHOUGH A SHORT WAVE TRIES TO COME OVER THE
TOP OF THE RIDGE AND MAY BRING SOME CLOUDS AND PSBLY EVEN A FEW
SHWRS TO NRN ZNS SAT NGT. TEMPS WILL BE ON THE COOL SIDE TNGT
THROUGH THU NGT BUT SHOULD GET BACK TO NORMAL OR SLIGHTLY ABOVE FRI
AND CLIMB EVEN HIGHER SAT THROUGH MON.

MARINE: WE WILL CONT SCA...MAINLY FOR SEAS...ALONG THE COAST AND ON
THE LWR BAY.

RPW
Hazardous weather outlook, Apr 14, 3:54 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
454 AM EDT WED APR 14 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-141100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
454 AM EDT WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SOME THUNDERSTORMS COULD
HAVE SMALL HAIL AND STRONG GUSTY WINDS BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BUT IS NOT
ANTICIPATED DAY TWO THROUGH SEVEN.

RPW

In the hours before

Special weather statement, Apr 14, 4:36 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
536 AM EDT WED APR 14 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ067>071-
141600-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CAROLINE MD-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ-
COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-DELAWARE BEACHES DE-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-TALBOT MD-
WESTERN MONMOUTH NJ-
536 AM EDT WED APR 14 2004

LOW PRESSURE LIFTING NORTHEAST FROM SOUTHERN VIRGINIA TODAY WILL
BRING ANOTHER ROUND OF SHOWERS TO OUR AREA. SCATTERED THUNDERSTORMS
MAY OCCUR ONCE AGAIN THIS AFTERNOON INTO THIS EVENING. WHILE THE
THREAT OF WIDESPREAD ORGANIZED SEVERE WEATHER IS RELATIVELY LOW...
SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY SMALL HAIL AND STRONG
GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AS THIS WEATHER SITUATION DEVELOPS.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kent

When
April 14, 8:56 AM EST to 2:06 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393115.